Alert archive / Virginia / Tornado Warnings in 2004

Tornado Warning 47, NWS Wakefield, VA

September 8, 2004Hanover County, Henrico County, Virginia

NWS Wakefield, VA issued this tornado warning at Sep 8, 2004, 7:08 PM EDT for Hanover County, Henrico County, Virginia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2004, 7:08 PM EDT (23:08 UTC)
Expired
Sep 8, 2004, 7:45 PM EDT
In force
37 min
Issued by
NWS Wakefield, VA
Area
Counties, with a storm outline in the text

Counties Hanover County, VA, Henrico County, VA

The radar

The Norfolk radar (KAKQ), 95 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 8, 6:40 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KAKQ 082308
TORAKQ
VAC085-087-082345-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
707 PM EDT WED SEP 8 2004

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN HANOVER COUNTY IN CENTRAL VIRGINIA
  WESTERN HENRICO COUNTY IN CENTRAL VIRGINIA

* UNTIL 745 PM EDT

* AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR TUCKAHOE...
  OR ABOUT OVER BON AIR...MOVING NORTH AT 35 MPH. PUBLIC REPORTED A  
  POSSIBLE TORNADO IN THE WOODLAKE SUBDIVISION IN WESTERN            
  CHESTERFIELD COUNTY AROUND 650 PM.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SHORT PUMP BY 715 PM EDT...
  ROCKVILLE BY 720 PM EDT...
  ELMONT BY 725 PM EDT...
  GILMAN...GOODALL AND ASHLAND BY 730 PM EDT...
  GUM TREE BY 735 PM EDT...
  OLIVER...NOEL AND DOSWELL BY 740 PM EDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS 
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY 
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU 
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE 
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3796 7762 3787 7748 3788 7744 3779 7741
      3758 7751 3757 7756 3756 7755 3756 7754
      3756 7754 3756 7766 3756 7764 3758 7762
      3763 7766 3770 7763 3771 7770

$$

25

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 8, 3:15 PM EDT, 3 hours 53 minutes earlier.

Area forecast discussion, Sep 8, 3:15 PM EDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED SEP 8 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES CONTS TO TRACK JUST W OF THE MTNS...WHICH IS WHY MOST OF THE
HVY RAIN IS FOCUSED W OF OUR AREA.  DAYTIME HTG WITHIN AREAS OF BKN
CLOUDS CONTS TO SUPPORT BKN BANDS OF TSTMS...SOME OF WHICH HV BEEN
SHOWING SOME CIRCS AT TIMES.  IT SEEMS THE STORMS THAT HV PRODUCED
TORNADOES ARE ONES WTH SYMMETRIC CIRCS...AS MOST OF THE STORMS HV
HAD LOPSIDED CIRCS...AND ALL STORMS HV HAD RLTVLY WK CIRCS.
CIRCS HV BEEN QUITE SHALLOW WHCH MAKES IT A CHALLENGE TO SEE
CIRCS FAR FROM RADAR.  SOME SHEAR CONTS OVR THE REGION...AND TOR
WATCH CONTS TIL 7 PM.  SEE LSRAKQ FOR TORNADO REPORTS TODAY.

WTH THE BANDS OF STORMS GRDLY TRACKING E...MAINTAINING FLOOD WATCH IN
WRN AREAS...WHERE LOCALIZED FLOODING PSBL. EVERYTHING MVS OUT TNGT
AND TMRW MORN.  THE OLD COLD FRONTAL BNDRY WL GET DRAWN INTO THE
AREA...AND WK LLVL CNVRGNC ALG WTH THE MOISTURE IN PLC WL RESULT IN
JUST SMALL CHCS FOR TSTMS TMRW AFTN AND SLGT CHCS INTO EVENING.  MORE
BRKS IN CLOUDS TMRW INTO FRIDAY WL ALLOW TEMPS TO CLIMB SOLIDLY INTO
80S.  WK WSHFT TO N AND NE THU NGT AND FRI...SO SOME CLOUDINESS MAY
DVLP DURG THE DAY FRIDAY...BUT STILL GNRLY PS.  ONSHORE FLO MEANS
COOLER AT COAST FRI.

&&

.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
OLD FRNTL BNDRY WASHES OUT JUST S AND E OF OUR AREA...THEN A NEW
COLD FONT APPCHS FOR SUNDAY AND SUNDAY NGT.  GDNC STILL SUGG NRN
STREAM UPR TROF WL AMPLIFY A BIT MORE THN PAST UPR TROFS...SO SOME
COOLING MON AND TUE...WTH SOME MODERATION WED AS UPR TROF LIFTS
OUT.  INTERESTING PATN EVOLUTION PSBL BEYOND DAY 5 AS NRN STREAM
PORTION OF +PNA ESSENTIALLY GONE...ALTHO SRN STREAM PORTION OF +PNA
MAY CONT TO BATTLE THE NRN STREAM NRN PACIFIC AND WRN N AMERICA
TROF. OF COURSE IVAN STILL NEEDS TO BE WATCHED.

&&

.AVIATION...
CONTD MVFR/IFR CONDS FOR CIGS AND VSBY IN SHRA/TSTMS INTO TNGT.
IMPROVING CONDS TMRW.

&&

.MARINE...CONDS HV INCRSD TO SCA OVR MANY AREAS...AND WL INCRS TO
SCA IN AREAS THAT HVNT ALRDY.  CONDS DMNSHG TMRW AND TMRW NGT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...TORNADO WATCH FOR ZONES NCZ012-013-030 UNTIL 7 PM EDT.
VA...TORNADO WATCH FOR ZONES VAZ049-062>064-067>076-079>083-
     087>090-092 UNTIL 7 PM EDT.
  ...FLOOD WATCH FOR ZONES VAZ048-049-060>062-065>069 TONIGHT.
MARINE...SMALL CRAFT ADVISORY FENWICK ISLAND TO CURRITUCK BEACH
LIGHT AND CHES BAY S OF SMITH PT...AND CURRITUCK SOUND.
&&

SHORT TERM/LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOIT
Hazardous weather outlook, Sep 8, 6:55 AM EDT, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE WAKEFIELD VA
655 AM EDT WED SEP 08 2004

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
655 AM EDT WED SEP 08 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL CONTINUE
TO OVERSPREAD THE REGION TODAY AND LINGER THROUGH TONIGHT. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WEST OF I-95 WHERE A
FLOOD WATCH HAS BEEN ISSUED. REFER TO THE LATEST WBCFFAAKQ FOR
DETAILS. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME
OF THESE RAIN BANDS...MAINLY WEST OF I-95. MEANWHILE...THE RUNOFF
MAY CAUSE SOME RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE FLOOD
STAGE BY LATE IN THE WEEK AND POSSIBLY CONTINUE THROUGH NEXT
WEEKEND. IN THE MEANTIME...RIVER FLOOD WARNING CONTINUES ALONG THE
CHOWAN BASIN AT SEBRELL. SEE WBCFLSAKQ FOR DETAILS. FINALLY...A
MODERATE RISK FOR RIP CURRENTS CONTINUES ALONG THE MID ATLANTIC
COASTS...RESULTING FROM CONTINUED SOUTHEASTERLY SWELLS. REFER TO
WBCSPSAKQ AND WBCSRFAKQ FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

HURLEY

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

HURLEY

In the hours before

Local storm report, Sep 8, 5:42 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     PALMYRA                 37.86N 78.26W
09/08/2004                   FLUVANNA           VA   LAW ENFORCEMENT

            TREES DOWN HAISLIP RD

&&

CY
Local storm report, Sep 8, 5:59 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
559 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FUNNEL CLOUD     PALMYRA                 37.86N 78.26W
09/08/2004                   FLUVANNA           VA   LAW ENFORCEMENT

            SEVERAL CIIZEN REPORTS OF FUNNEL CLOUDS

&&

CY
Local storm report, Sep 8, 6:01 PM EDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          PALMYRA                 37.86N 78.26W
09/08/2004                   FLUVANNA           VA   LAW ENFORCEMENT

            POSSIBLE TORNADO DAMAGE TO HOME

&&

CY
Local storm report, Sep 8, 6:46 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
646 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TORNADO          TRUXILLO                37.37N 78.04W
09/08/2004                   AMELIA             VA   FIRE DEPT/RESCUE

            POSSIBLE TORNADO...TREE TOPS TWISTED OFF AT INTERSECTON
            OF ROUTES 639 AND 681.

&&

CY
Special weather statement, Sep 8, 6:49 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
649 PM EDT WED SEP 8 2004

VAZ049-062-063-069-082315-

GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN VA-
649 PM EDT WED SEP 8 2004

...STRONG THUNDERSTORM MOVING INTO EASTERN GOOCHLAND COUNTY...

AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF GOOCHLAND...MOVING NORTH AT
35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR OILVILLE...AND...
JOHNSONS SPRINGS AT 655 PM EDT...VONTAY...AND...DABNEYS AT 705 PM
EDT...MABELTON...AND...MONTPELIER AT 710 PM EDT...LOCUST CREEK AT 715
PM EDT.

WIND GUSTS TO 50 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE
WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

MALOIT
Local storm report, Sep 8, 7:06 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
706 PM EDT WED SEP 08 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          CHESTERFIELD            37.38N 77.51W
09/08/2004                   CHESTERFIELD       VA   PUBLIC

            POSSIBLE TORNADO WOODLAKE SUBDIVISION NEAR RTE 288 AND
            RTE 360

&&

CY

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:01 AM EDTTornado WarningAKQGreensville, Southampton, City of Emporia29 min
Sep 8, 10:18 AM EDTTornado WarningAKQDinwiddie12 min
Sep 8, 10:30 AM EDTTornado WarningAKQDinwiddie15 min
Sep 8, 2:05 PM EDTTornado WarningAKQKing William25 min
Sep 8, 2:23 PM EDTTornado WarningAKQHanover22 min
Sep 8, 3:23 PM EDTTornado WarningAKQCaroline22 min
Sep 8, 5:23 PM EDTTornado WarningAKQAmelia, Nottoway22 min
Sep 8, 5:32 PM EDTTornado WarningAKQFluvanna28 min
Sep 8, 5:45 PM EDTTornado WarningAKQAmelia15 min
Sep 8, 5:55 PM EDTTornado WarningAKQLouisa35 min
Sep 8, 6:14 PM EDTTornado WarningAKQAmelia, Chesterfield16 min
Sep 8, 6:26 PM EDTTornado WarningAKQAmelia, Powhatan34 min
Sep 8, 6:33 PM EDTTornado WarningAKQChesterfield42 min
Sep 8, 7:10 PM EDTTornado WarningAKQDinwiddie35 min
Sep 8, 7:42 PM EDTTornado WarningAKQChesterfield33 min

Nearby

Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.